Alert archive / Wyoming / Special Weather Statements in 2018

Special Weather Statement, NWS Riverton, WY

September 19, 2018Park County, Wyoming

NWS Riverton, WY issued this special weather statement at Sep 19, 2018, 9:21 PM MDT for Park County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2018, 9:21 PM MDT (03:21 UTC)
Expired
Sep 19, 2018, 10:00 PM MDT
In force
39 min
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS85 KRIW 200321
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
921 PM MDT WED SEP 19 2018
 
WYZ002-003-200400-
Cody Foothills-Absaroka Mountains-
921 PM MDT WED SEP 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 1000 PM
MDT...

At 920 PM MDT, Doppler radar was tracking a strong thunderstorm near
Valley, or 29 miles southeast of East Entrance, moving northeast at
40 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Valley around 925 PM MDT.
  Wapiti around 1000 PM MDT.

Other locations impacted by this storm include Valley Elementary
School and Wapiti School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4401 10963 4413 10982 4458 10935 4438 10904
TIME...MOT...LOC 0320Z 221DEG 35KT 4413 10966 

$$

Meunier

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Sep 19, 1:35 PM MDT, 7 hours 46 minutes earlier.

Area forecast discussion, Sep 19, 1:35 PM MDT, 7 hours 46 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
135 PM MDT Wed Sep 19 2018

.SHORT TERM...(This evening through Saturday)
Issued at 120 PM MDT Wed Sep 19 2018

Rapidly approaching trough is aiding in a developing surface low
(although not as fast or as strong as the models are forecasting)
to the south increasing the gradient across us and strengthening
our cold front as it continues to move swd through Central WY
(with increasing low clouds). Scenario still looks interesting
for areas east of the divide tonight with increasing QG forcing,
some jet support for the se half or so and a mid level low that
models are developing over sern Fremont County later this evening.
As mentioned yesterday, it's looking better as far south as
Fremont County for a few hours later this evening than it did
several days ago. The combination of some trough dynamics,
entrance region of a anticyclonically curved jet. This
anticyclonic nature will along for the potential for some upper
divergence to be slightly north of the jet axis which helps some
of our central zones. So combine all this with our developing
upslope and GFS/WRF idea of more pcpn spreading from srn Park
County into Fremont and then off to our nern zones later this
evening/overnight looks better than the NAM. Otherwise, the west
remains dry with red flag conds through Thursday. Some areas will
likely be marginal due to such cool temps and some marginal winds
but it will be very dry behind this system out west the next
couple days. Elevated to critical fire wx conds will likely not go
away through the short term. East of the divide, will be dealing
with low clouds in the morning with a gradual erosion of the front
along its southern edges late in the day. The cold advection
continues up north into Thursday afternoon with a decent shot of
showers and higher elevation snow showers continuing through Thu
aftn. Thursday night looks quite chilly across the basins and
valleys as the sky will be mostly clear or clear with a light
wind. Temps will be in 20s out west (and some teens) to 30s and
lower 40s east. Low lying areas in the Wind River Basin, Natrona
County and north into the Bighorn Basin will likely see some frost
and potential freezing temps. Will issue an SPS to cover this for
now. Otherwise, dry with increasing fire concerns once again east
of the divide over the weekend and continuing out west.

.LONG TERM...(Saturday night through Wednesday)
Issued at 120 PM MDT Wed Sep 19 2018

Critical fire weather conditions look to return Sunday over central
and southern areas of the forecast area. Sunday will have slightly
higher RH's than the day before but will have stronger winds as a
low-amplitude trough pulls across the northern Rockies Sunday/Sunday
night. Models are still showing the trough passing over WY Monday
and into Tuesday though the speed of each differs a bit. GFS is
fastest with the initial trough passing quickly Monday/Monday night
then a second shortwave Tuesday. Most of the activity looks to stay
east of the divide with the exception of the Canadian which has a
short period Monday afternoon west of the divide. The northwest flow
then looks to remain in place through the rest of the week. This
pattern would be conducive for another couple of cold fronts to push
south, east of the Divide reinforcing the initial cold front Sunday
night. If this pattern holds, there would be periodic chances of
precipitation mainly along and east of the Divide associated with
each front and shortwave troughs in the northwest flow. West of the
Divide looks to remain relatively dry in this pattern with elevated
to critical fire weather conditions at times over the
south/southwest sections of the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon)
Issued at 120 PM MDT Wed Sep 19 2018

VFR conditions will prevail west of the Continental Divide through
the period. Isolated showers and thunderstorms will continue through
12Z Thursday.

East of the continental divide will see VFR conditions in most areas
through 03Z Thursday. MVFR conditions will prevail from KBYG to KCPR
as low clouds are expected through 12Z Thursday. Scattered showers
and isolated thunderstorms will occur east of the divide after
through 12Z Thursday. Areas of MVFR conditions will form from KCOD
to KLND after 03Z Thursday, as low clouds develop in these
locations. Expect some mountain obscuration at times through the TAF
period.

&&

.FIRE WEATHER...
Issued AT 120 PM MDT Wed Sep 19 2018

...RED FLAG WARNINGS IN EFFECT THROUGH 8PM THURSDAY EVENING FOR
ZONES 277, 278, 279, 414, 415 AND 416...

...FIRE WEATHER WATCH IN EFFECT THURSDAY FROM 12PM TO 8PM FOR ZONES
280, 288, 289 AND 300...

Critical fire weather conds will continue west of the divide through
Thursday evening where red flag warnings continue. A cold front east
of the divide will keep temperatures much cooler with higher rh's
through Thursday. Rapid drying will occur late Thursday from the
east slopes of the Wind River mountains over to Casper Mountain and
mainly srn Natrona where fire weather watches continue. Quite a few
showers and isolated thunderstorms will occur east of the divide
tonight, especially over and near the mountains. Some wetting rains
and higher elevation snow are quite possible in the Absaroka,
Bighorn and higher portions of the Wind River Mountains tonight.
Friday will be even drier yet west of the divide with locally breezy
conds. The threat of elevated to critical fire weather conds will
continue through the weekend west of the divide and possibly spread
to portions of Central WY Saturday into Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT Thursday for WYZ277>279-414>416.

Fire Weather Watch from Thursday afternoon through Thursday
evening for WYZ280-288-289-300.

&&

SHORT TERM...Skrbac
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...Skrbac
Hazardous weather outlook, Sep 19, 1:54 AM MDT, 19 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
154 AM MDT Wed Sep 19 2018

WYZ001>020-022>030-201300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
154 AM MDT Wed Sep 19 2018

...Red Flag Warnings over western and southern Wyoming through
Thursday evening...

...Fire Weather Watch across central Wyoming Thursday afternoon
through the evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions continue across western and
southern Wyoming. Please see Red Flag Warnings for details.

A chance of thunderstorms across north central and east-central
Wyoming in the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Dry weather with gusty southwest winds will continue
to bring critical fire weather conditions across all but northern
areas.

Friday...Elevated fire weather conditions mainly over central and
southern areas.

Saturday and Sunday...Elevated to critical fire weather conditions
mainly over central and southern areas.

Monday and Tuesday...Elevated to critical fire weather conditions
over the southwest.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts past 45 mph and any hail.
Thank you.

In the hours before

Special weather statement, Sep 19, 9:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
921 PM MDT WED SEP 19 2018

WYZ002-003-200400-
Cody Foothills-Absaroka Mountains-
921 PM MDT WED SEP 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 1000 PM
MDT...

At 920 PM MDT, Doppler radar was tracking a strong thunderstorm near
Valley, or 29 miles southeast of East Entrance, moving northeast at
40 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Valley around 925 PM MDT.
  Wapiti around 1000 PM MDT.

Other locations impacted by this storm include Valley Elementary
School and Wapiti School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4401 10963 4413 10982 4458 10935 4438 10904
TIME...MOT...LOC 0320Z 221DEG 35KT 4413 10966

Meunier

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:09 PM MDTFreeze WarningRIWLincoln18 hr
Sep 20, 2:38 PM MDTSpecial Weather StatementRIWBig Horn22 min
Sep 20, 3:00 PM MDTSpecial Weather StatementRIWHot Springs30 min

Nearby

Special Weather Statements in Wyoming, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.